MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 135 DEG DHS PLATE-SHORT BARREL 4 HOLES/78MM-STERILE; APPLIANCE,FIXATION,NAIL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 135 DEG DHS PLATE-SHORT BARREL 4 HOLES/78MM-STERILE; APPLIANCE,FIXATION,NAIL
Model Number 281.540S
Medical Device Problem Code Failure To Adhere Or Bond (1031)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of event is (b)(6) 2017; exact date is unknown.Due to the intra-operative events, the device was not successfully implanted.An alternate device was used to complete procedural step.As such, implant/explant dates are not applicable.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(6).Patient code (b)(4) is used to capture the change of surgical plan.The surgeon had to switch to the standard barrel which required a change in implant size.Without a lot number the device history records review could not be completed.The investigation could not be completed; no conclusion could be drawn, as no product was received.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that during a hip procedure, on an unknown date in (b)(6), the surgeon was unable to engage the hip screw using a 135-degree dynamic hip screw plate (2 hole with a short barrel).The surgeon attempted to engage the hip screw (x1) using two separate short barrel plates without success and subsequently switched to a standard barrel.There was a slight delay in the procedure due to switching to the standard barrel plate.To the reporter¿s knowledge, there were no additional consequences.The hip screw and the standard barrel plate were successfully implanted without any further consequence to the patient.There was an estimated delay of fifteen (15) minutes while the surgeon switched to the standard barrel.There was no additional medical intervention required and no unanticipated x-rays taken during the procedure.Concomitant devices reported: unknown hip screw (part # unknown, lot # unknown, quantity 1).This report is for one (1) 135 deg dhs plate-short barrel 4 holes/78mm-sterile.This is report 2 of 2 for complaint (b)(4).
 
Additional Manufacturer Narrative
Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Dhr review was completed.Part number: 281.540s, lot number: h449914, part manufacture date: 11-oct-2017, manufacturing location: elmira , part expiration date: 31-aug-2026, nonconformance noted: n/a.Dhr record review: a review of the device history record revealed no complaint related anomalies.The device history record shows this lot of 135 deg dhs plate ¿ short barrel 4h/78mm ¿ sterile product was processed through the normal manufacturing and inspection operations with no rework nor nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacture that would contribute to this complaint condition.A review of the raw material device history record revealed this lot met all specifications with no nonconformance noted.This raw material lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.Customer quality conducted an investigation of the returned device.The dhs plate barrel (part: 281.504s, lot: h449914, mfg: 11-oct-2017) was inspected at customer quality and the complaint of short barrel could not engage with hip screw was unconfirmed.Upon visual inspection, it was observed that an edge of flat surface in cannulation was slightly nicked.Replication of complaint condition was attempted using a gage pin equivalent to lag screw diameter.Relevant drawings for the returned device were reviewed (both current and from the time of manufacture): top-level drawing for dhs plate and no design issues or discrepancies were noted.Dimensional analysis performed at the proximal cannulation of the barrel measured 7.21 mm that falls in specification of 7.2 mm to 7.3 mm.Lag screw drawing was reviewed to choose the gage pin equivalent to diameter of proximal portion of lag screw.Functional analysis performed on the barrel cannulation accepted a best fit gage pin of 7.2 mm which is within the specification of lag screw proximal diameter of 7.15 mm +/-0.08 per.Based on the device history record review, there is no indication that any issues with material or material properties contributed to the complaint condition.While no definitive root cause could be determined it is likely that the possible misalignment between the hip screw and the barrel during insertion could have contributed to the complaint condition.Also it was mentioned in complaint condition that the surgeon was able to engage a standard barrel with out any issue.Upon reviewing the standard barrel drawing it was observed that both the short and standard barrels have same cannulation dimensions which confirms that it could be user error which could have contributed to the complaint condition.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
135 DEG DHS PLATE-SHORT BARREL 4 HOLES/78MM-STERILE
Common Device Name
APPLIANCE,FIXATION,NAIL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7207633
Report Number2939274-2018-50339
Device Sequence Number13682502
Product Code KTT
UDI-Device Identifier10886982177599
UDI-Public(01)10886982177599(17)EXPIRATIONDATEUNKNOWN(10)LOTNUMBERUNKNOWN
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K791619
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2017
Device Model Number281.540S
Device Catalogue Number281.540S
Device Lot NumberH449914
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2018
Initial Date Received by Manufacturer 12/28/2017
Supplement Date Received by Manufacturer03/02/2018
03/29/2018
Initial Report FDA Received Date01/19/2018
Supplement Report FDA Received Date03/26/2018
04/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;